Alert archive / Minnesota / Areal Flood Warnings in 2009
Areal Flood Warning 21, NWS Grand Forks, ND
NWS Grand Forks, ND issued this areal flood warning at Jun 27, 2009, 8:53 AM CDT for 5 counties in Minnesota; Grand Forks County, Traill County, North Dakota. It took effect at Jun 27, 2009, 9:06 AM CDT. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2009, 8:53 AM CDT (13:53 UTC)
- In effect from
- Jun 27, 2009, 9:06 AM CDT
- Expired
- Jun 30, 2009, 12:00 PM CDT
- In force
- 3 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KFGF 271406
FLWFGF
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 AM CDT SAT JUN 27 2009
MNC089-107-113-119-125-NDC035-097-281700-
/O.NEW.KFGF.FA.W.0021.090627T1406Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
853 AM CDT SAT JUN 27 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN...
GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
MARSHALL COUNTY IN NORTHWEST MINNESOTA...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
POLK COUNTY IN NORTHWEST MINNESOTA...
RED LAKE COUNTY IN NORTHWEST MINNESOTA...
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL NOON CDT SUNDAY
* AT 853 AM CDT...DOPPLER RADAR AND WEATHER OBSERVERS REPORT THAT
EXCESSIVE RAINS FELL OVER PORTIONS OF NORTHEAST NORTH DAKOTA
AND NORTHWEST MINNESOTA FRIDAY EVENING INTO EARLY SATURDAY
MORNING. BASED ON REPORTS FROM LAW ENFORCEMENT...WEATHER SPOTTERS
AND OTHERS...DITCHES ARE RUNNING FULL WITH MANY FIELDS FLOODED.
* GRAND FORKS COUNTY ROAD 19 SOUTH OF FORDVILLE WAS REPORTED UNDER
WATER THIS MORNING. SEVERAL OBSERVERS HAVE ALSO REPORTED WATER IN
BASEMENTS IN GRAND FORKS COUNTY. THE SANDHILL RIVER NEAR CLIMAX HAS
JUMPED 8 FEET OVERNIGHT AND CONTINUES RISING RAPIDLY. RESIDENTS
NEAR SMALL RIVERS...CREEKS AND STREAMS SHOULD BE ALERT TO CONTINUED
RAPID RISES. LOW LAND AND FLOOD PRONE AREAS...SOME LOWER COUNTY
AND TOWNSHIP ROADS WILL ALSO BE FLOODED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLOOD WARNING IS ISSUED FOR A SPECIFIC COMMUNITY OR AN AREA ALONG A
RIVER WHERE FLOODING HAS BEEN FORECAST...IS IMMINENT...OR IS IN
PROGRESS AND IS A THREAT TO LIFE AND PROPERTY.
&&
LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
4851 9599 4809 9594 4784 9596 4752 9651
4741 9681 4744 9717 4782 9701 4782 9746
4793 9769
$$
EWENS2 follow-up statements
000
WGUS83 KFGF 272333
FLSFGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SAT JUN 27 2009
MNC089-107-113-119-125-NDC035-097-281700-
/O.CON.KFGF.FA.W.0021.000000T0000Z-090628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
625 PM CDT SAT JUN 27 2009
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY FOR
SMALL STREAMS IN POLK...MARSHALL...TRAILL...GRAND FORKS...
PENNINGTON...RED LAKE AND NORMAN COUNTIES...
STRONG THUNDERSTORMS AGAIN DEVELOPED OVER PORTIONS OF NORTHEAST
NORTH DAKOTA AND THE CENTRAL RED RIVER VALLEY. THE HEAVIEST
RAINFALL WAS ALONG A LINE FROM THE NIAGARA AND LARIMORE AREAS TO
NEAR THOMPSON AND ON TO THE CUMMINGS AND NIELSVILLE AREAS. LIGHTER
RAINS HAVE FALLEN IN THE THIEF RIVER FALLS AND NEWFOLDEN AREAS.
DOPPLER RADAR ESTIMATES SHOW 1 TO 2 INCHES OF ADDITIONAL RAIN HAD
FALLEN SINCE THE MID MORNING HOURS SATURDAY.
RUNOFF FROM EARLIER RAINFALL AND THIS ADDITIONAL PRECIPITATION WILL
CONTINUE THROUGH THE OVERNIGHT. CREEKS AND STREAMS WERE STILL RISING
IN MANY AREAS...WITH DITCHES AND CULVERTS FULL. A PRELIMINARY
ASSESSMENT BY THE NWS CONFIRMS EARLIER REPORTS OF SIGNIFICANT
OVERLAND FLOODING...ESPECIALLY IN TRAILL AND ADJACENT PORTIONS OF
POLK COUNTY. NUMEROUS WASHOUTS AS WELL AS DAMAGED CULVERTS AND
FLOODED ROADS WERE OBSERVED. THE RAIN WILL TAPER OFF THIS
EVENING...BUT IT WILL TAKE ANOTHER 12 TO 24 HOURS BEFORE RUNOFF
DIMINISHES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLOOD WARNING IS ISSUED FOR A SPECIFIC COMMUNITY OR AN AREA ALONG A
RIVER WHERE FLOODING HAS BEEN FORECAST...IS IMMINENT...OR IS IN
PROGRESS AND IS A THREAT TO LIFE AND PROPERTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
4851 9599 4809 9594 4784 9596 4752 9651
4741 9681 4744 9717 4782 9701 4782 9746
4793 9769
$$
EWENS000
WGUS43 KFGF 281613
FLWFGF
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN JUN 28 2009
MNC089-107-113-119-125-NDC035-097-301700-
/O.EXT.KFGF.FA.W.0021.000000T0000Z-090630T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORMAN MN-RED LAKE MN-PENNINGTON MN-GRAND FORKS ND-TRAILL ND-
MARSHALL MN-POLK MN-
1106 AM CDT SUN JUN 28 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS EXTENDED THE
* FLOOD WARNING FOR SMALL STREAMS IN...
GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
MARSHALL COUNTY IN NORTHWEST MINNESOTA...
NORMAN COUNTY IN NORTHWEST MINNESOTA...
PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
POLK COUNTY IN NORTHWEST MINNESOTA...
RED LAKE COUNTY IN NORTHWEST MINNESOTA...
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL NOON CDT TUESDAY
* HEAVY RAINFALL WHICH OCCURRED OVER THE PAST TWO DAYS HAS
CONTRIBUTED TO LOCALIZED OVERLAND FLOODING OF FARM FIELDS AND AREA
STREAMS. WATER WILL START TO RECEDE THE NEXT TWO DAYS AS NO
ADDITIONAL RAINFALL WILL OCCUR. SOME ROADS ARE CLOSED AND BE SURE
TO OBEY POSTED SIGNS.
* THE HEAVIEST RAINFALL FELL FROM NORTHEAST NELSON AND NORTHWEST
GRAND FORKS COUNTY INTO WALSH COUNTY WHERE 4 TO 7 INCHES FELL.
ANOTHER AREA OF HEAVY RAIN FELL FROM NORTHEAST TRAILL INTO
SOUTHWEST POLK AND WESTERN RED LAKE COUNTIES WHERE 3 TO 5 INCHES
OF RAIN FELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
OBEY ALL POSTED SIGNS AND ROAD CLOSURES.
&&
LAT...LON 4804 9790 4819 9790 4819 9714 4823 9656
4851 9599 4809 9594 4784 9596 4752 9651
4741 9681 4744 9717 4782 9701 4782 9746
4793 9769
$$
DTRWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 27, 4:19 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 27, 4:19 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 419 AM CDT SAT JUN 27 2009 .DISCUSSION... MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED BETWEEN JMS AND FAR WITH AN INVERTED TROF EXTENDING ALONG A GFK TO HCO LINE. WHEN COMPARING THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE SHORT TERM FORECAST ON THE PATTERN TRANSITIONS...SO ENDED UP USING A MODEL BLEND FOR THE FORECAST. THE NAM IS DOING BETTER ON PCPN PLACEMENT...SO PRIMARILY USED IT FOR POPS AND ENDED UP USING EITHER FORECAST CONTINUITY OR THE ADJMAVBC GUIDANCE FOR TEMPS. ALTHOUGH THE MAJORITY OF THE ACTUAL TSRA ACTIVITY IS NOW E OF THE AREA...STILL LEFT WITH A LARGE RAIN AREA...WITH EMBEDDED HEAVY RAIN SHOWERS...MOSTLY OVER THE MN SIDE. WITH THE LOW EXPECTED TO TRACK TO THE NE TODAY...WILL STILL HAVE THE PCPN HANGING AROUND THROUGH MUCH OF THE MORNING AND INTO THE AFTERNOON IN NW MN. THEN...A 500MB TROF MOVES INTO ND FOR THIS AFTERNOON AND EVENING...WITH SURFACE HEATING CREATING INSTABILITY IN CONJUNCTION WITH THE COLDER AIR ALOFT WHICH COULD SET OFF ANOTHER ROUND OF TSRA FOR LATE THIS AFTERNOON INTO TONIGHT ON THE ND SIDE. WITH THE COLDER TEMPS ALOFT...THESE STORMS WILL NEED TO BE WATCHED FOR THE POTENTIAL OF HAIL AND SPC HAS INCLUDED MUCH OF THE AREA IN A SLIGHT RISK. DID NOT PUT SVR WORDING IN THE GRIDS OR ZONES AT THIS TIME. LATER SHIFTS WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT AND ADD SVR WORDING IF NEEDED. FOR TONIGHT INTO SUN...THE SURFACE AND 500 MB LOW BECOME STACKED IN S ONT...KEEPING PARTS OF NW MN IN CYCLONIC FLOW. THUS...KEPT A SCHC FOR SHRA/TSRA IN FORECAST THROUGH SUN. SURFACE HIGH PRESSURE BUILDS INTO THE N PLAINS AND DOMINATES THE WEATHER FOR SUN NIGHT INTO WED...SO KEPT FORECAST DRY. THE NEXT LOW PRESSURE SYSTEM MOVES OUT INTO THE CENTRAL PLAINS ON THU...BUT WITH BEST INSTABILITY REMAINING S OF THE AREA AT THIS TIME...KEPT FORECAST DRY. && .AVIATION... IFR/MVFR CIGS AND VSBYS EXPECTED TO SLOWLY IMPROVE BY 18Z TODAY AS PCPN MOVES OUT OF THE AREA. WINDS TO TURN NW AND INCREASE TO AROUND 15 KTS...WITH GUSTS TO AROUND 25 KTS POSSIBLE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Jun 27, 6:52 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT SAT JUN 27 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:12 PM CDT | Flash Flood Warning | FGF | Polk | 14 hr |
| Jun 26, 7:45 PM CDT | Tornado Warning | FGF | Polk | 60 min |
| Jun 26, 8:45 PM CDT | Special Weather Statement | FGF | Pennington, Polk | 60 min |
| Jun 26, 8:51 PM CDT | Tornado Warning | FGF | Polk | 39 min |
| Jun 26, 9:06 PM CDT | Tornado Warning | FGF | Norman, Polk | 54 min |
| Jun 26, 10:01 PM CDT | Special Weather Statement | FGF | Norman | 59 min |
| Jun 26, 10:11 PM CDT | Flash Flood Warning | FGF | Norman, Polk | 11 hr |
| Jun 27, 9:57 AM CDT | River Flood Warning | FGF | Kittson | 6 days |
| Jun 27, 10:33 AM CDT | River Flood Warning | FGF | Polk | 5 days |
| Jun 27, 10:33 AM CDT | River Flood Warning | FGF | Marshall, Polk | 6 days |
| Jun 26, 9:32 PM CDT | Flash Flood Warning | FGF | Benson, Eddy, Nelson, Ramsey, Towner, Walsh | 11 hr |
| Jun 26, 9:52 PM CDT | River Flood Warning | FGF | Walsh | 5 days |
| Jun 27, 7:04 AM CDT | Areal Flood Warning | FGF | Cavalier, Towner | 5 hr |
| Jun 27, 7:55 AM CDT | Areal Flood Warning | FGF | Nelson, Walsh | 3 days |
| Jun 27, 10:10 AM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 26 hr |
| Jun 27, 11:47 AM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 24 hr |
| Jun 27, 1:24 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 51 min |
| Jun 27, 2:39 PM CDT | Special Weather Statement | FGF | Walsh | 21 min |
| Jun 27, 2:47 PM CDT | Tornado Warning | FGF | Towner | 28 min |
| Jun 27, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Towner | 53 min |
| Jun 27, 4:20 PM CDT | Special Weather Statement | FGF | Nelson | 55 min |
| Jun 27, 4:33 PM CDT | River Flood Warning | FGF | Richland | 4 days |
| Jun 27, 6:39 PM CDT | Special Weather Statement | FGF | Cass | 51 min |
Nearby
Areal Flood Warnings in Minnesota, 2009Areal Flood Warnings in North Dakota, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.